Can there be a delay between when you stop taking pills and when pill esophagitis begins?

How long does pill esophagitis last after you’ve stopped taking the offending pills?

——————————————

If you suspect that you might have pill esophagitis, you may be wondering any of the following:

• How long can the time be between when you last took a pill and when you developed the first symptom of pill esophagitis?

• How many days can pill esophagitis last once you cease taking pills?

• What exactly IS the irritation anyways? What’s going on inside the “food pipe” just because you swallowed a pill or two?

• Is there an actual inflammation?

• Could remnants of the pill or capsule be lodged within the inner lining of the esophagus?

• And if so, how is that possible if the pill or capsule was swallowed whole?

——————————————

“In pill esophagitis, typically, symptoms start soon after ingestion of the pills,” says Alan Gingold, DO, a board certified gastroenterologist with the Digestive Healthcare Center of NJ.

Symptoms may be subtle and escape your attention, but the irritation can progress (even between pill-taking) – and that’s when you’ll begin noticing the classic signs:

• Feeling that something is stuck in your chest or throat between meals

• This feeling may be amplified when you swallow food

• Swallowing food (or beverages) may trigger a mild, brief pain or ache in your chest or throat.

• The pain – regardless of when it occurs – may be severe.

Shutterstock/Dejan Dundjerski

Dr. Gingold explains, “Pill esophagitis occurs because the pill gets broken down in the esophagus rather than in the stomach — and so because of this, the pill causes a local irritation and ulcer in the esophagus.”

An ulcer (open sore) doesn’t always result; you may only have irritation and inflammation.

Why the Problem Happens

“This often occurs because the pill was either not taken with enough water or if there is some narrowing or motility problem that prevents the pill from being swallowed correctly.

“While almost any pill could cause a problem, some of the more common medications include antibiotics, especially tetracycline, NSAIDs, bisphosphonates.”

Nutritional supplement pills are not exempt from causing irritation.

“Oftentimes the symptoms of pill esophagitis can range from stabbing chest pain, to painful swallowing to only minimal discomfort and a feeling like something is sitting in your throat,” says Dr. Gingold.

“The symptoms happen around the time of ingestion, as the symptoms are due to local irritation.

“Depending on the severity of the ulcer the symptoms can last from a day or two to over a week.

“Typically the treatment is to avoid the medication [or supplements] that caused the problem, and usually patients are placed on antacid medication to prevent the acid from coming in contact with the damaged tissue and promote healing.”

What about actual pieces of the pill, tablet or capsule being stuck en route to the stomach?

Dr. Gingold explains, “It would be unlikely that any remnants of the capsule would remain in the esophagus unless there was some type of narrowing or if there was a Zenker’s diverticulum in which pills and food can get stuck.”

A Zenker’s diverticulum (a rare occurrence) is a sac that can form at the junction of the lower part of the throat and the upper part of the esophagus.

Dr. Gingold attributes his success to the extra time he spends with his patients. His areas of expertise include reflux disease, Barrett’s esophagus, capsule endoscopy, chronic liver disease and inflammatory bowel disease.
Lorra Garrick has been covering medical, fitness and cybersecurity topics for many years, having written thousands of articles for print magazines and websites, including as a ghostwriter. She’s also a former ACE-certified personal trainer.  

.

Top image: Shutterstock/Nik Stock